A Case of Fetal Tachycardia after Electroconvulsive Therapy: A Possible Effect of Maternal Hypoxia and Uterine Contractions

Anri Watanabe, Nobutaka Ayani, Miyoko Waratani, Tatsuji Hasegawa, Maki Ishii, Teruyuki Matsuoka, Jin Narumoto
  • Case Reports in Psychiatry, July 2019, Hindawi Publishing Corporation
  • DOI: 10.1155/2019/3709612

A case report about a fetal adverse effect after electroconvulsive therapy (ECT) for pregnant woman

What is it about?

Electroconvulsive therapy (ECT) is an effective treatment for depression. ECT can be used for depression in pregnancy, however, clinicians should be cautious about the adverse effects in the fetus, such as fetal cardiac arrhythmia. This is a case report of fetal tachycardia after maternal ECT-induced convulsions. We considered the fetal tachycardia might be caused by a fetal hypoxia due to maternal apnea and uterine contractions after ECT.

Why is it important?

As far as we know, this is the first case report of fetal tachycardia caused by maternal ECT. Clinicians are not interested in fetal tachycardia because it is usually less troublesome. Nevertheless, it is still important to be aware of tachycardia because sustained fetal tachycardia might lead to fetal heart failure, hydrops, and polyhydramnios.

Perspectives

Nobutaka AYANI
Kyoto Prefectural University of Medicine

When we started ECT treatment at our hospital from 2016, we were not aware of the timing of restarting oxygenation after the electric shock. Through this case, we became aware of the importance of the timing of restarting oxygenation, especially for special patients like pregnant women.

open access logoRead Publication

http://dx.doi.org/10.1155/2019/3709612

The following have contributed to this page: Teruyuki Matsuoka and Nobutaka AYANI